Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Baltimore/Washington

May 31, 2003Berkeley County, Morgan County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 31, 2003, 2:57 PM EDT for Berkeley County, Morgan County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 2:57 PM EDT (18:57 UTC)
Expired
May 31, 2003, 5:00 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Berkeley County, WV, Morgan County, WV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 311858
FFWLWX
WVC003-065-312100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
  MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 500 PM EDT.

* AT 257 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
3 MILES SOUTHEAST OF SHADY GROVE...MOVING NORTHEAST AT 20 MPH.   
STORM SPOTTERS REPORTED FLASH FLOODING IN BERKELEY SPRINGS ON ROUTE 
9. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BERKELEY SPRINGS...INWOOD AND MARTINSBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3955 7840 3949 7838 3931 7803 3951 7786
          3967 7818

$$
ROSA/WOODY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 31, 10:30 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 31, 10:30 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 31 2003

CURRENT FORECAST REALLY HAS A GOOD HANDLE ON SITUATION. FIRST AREA
OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE EASTERN ZONES AT THIS
TIME. RADAR SHOWS SECOND AREA OF DEVELOPING STORMS WELL TO OUR WEST
AND MOVING EAST. SOME BREAKS IN THE CLOUDS NOTED OVER THE WESTERN
AND CENTRAL ZONES. THIS WILL HELP WITH DESTABILIZATION FOR THE LATER
STORMS. BEST TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 18Z AND
22Z. LATEST DISCUSSION FROM SPC KEEPS SOUTHERN PORTION OF THE
FORECAST AREA IN A MODERATE RISK AND SVR ALREADY MENTIONED IN THE
ZONES. WILL ONLY MAKE A FEW WORDING CHANGES. CPW

......PREVIOUS DISCUSSION..................

WV SHOWS STRONG SHORTWAVE WHICH PRODUCED A SEVERE WEATHER OUTBREAK
ACROSS THE MIDWEST YESTERDAY SPINNING SOUTHEAST OF CHICAGO. BAND OF
THUNDERSTORMS LAYS ON THE SOUTHEAST PORTION OF THE VORT MAX WITH
WARM ADVECTION SHOWERS BLOSSOMING OVER THE OHIO VALLEY. 120 KT 250MB
JET DIVING INTO MIDWEST...WITH 70 KT 500MB JET OVER SOUTHERN
ILLINOIS AT THE BASE OF THE MID LEVEL TROUGH.

FIRST CONCERN IS THE ORGANIZATION AND EVOLUTION OF THUNDERSTORMS FOR
THIS AFTERNOON. THIS SYSTEM IS VERY STRONG DYNAMICALLY. SHEAR
PROFILES ARE DECENT WITH 0-6KM/0-3KM SHEAR ON THE ORDER OF 45/30
KTS. WITH THE APPROACH OF A SLIGHTLY DEEPENING SURFACE LOW...WARM
SECTOR HELICITY VALUES WILL BE HIGH DUE TO BACKED LOW LEVEL WINDS
AND 925MB/850MB WIND SPEEDS NEAR 30/40 KTS. FORECAST SOUNDINGS SHOW
THERMODYNAMICS BETTER HERE THAN IN THE MIDWEST YESTERDAY...WITH
CAPES AT OR ABOVE 1000 J/KG. OTHER THINGS TO CONSIDER ARE LCL
HEIGHTS BELOW 2000 FT...STEEP LOW LEVEL LAPSE RATES AND DEEP LAYER
VERTICAL MOTION ASSOCIATED WITH SHORTWAVE.

ON THE FLIP SIDE HAVE TO BALANCE THE ABOVE WITH POSSIBILITY THAT THE
SYSTEM IS TOO STRONG DYNAMICALLY (ESPECIALLY NORTHERN CWA).
DIVERGENCE IS INCREASING TO THE POINT THAT THE PRECIPITATION SHIELD
IS GETTING RATHER LARGE. THE ONCE FOCUSED LINE OF THUNDERSTORMS
ALONG THE VORT MAX IS NOW BECOMING MORE AND MORE UNORGANIZED. THIS
LENDS THE IDEA THAT A LARGER LESS ORGANIZED SHIELD OF PRECIPITATION
WILL STEAL INSTABILITY AS VERTICAL MOTION FIELDS BECOME LESS AND
LESS FOCUSED OVER MD/NORTHERN VA. GIVEN ALL THE ABOVE...THE BEST
THREAT OF SEVERE WEATHER LAYS ACROSS OUR SOUTHERN AND EASTERN ZONES
DURING THE LATE AFTERNOON HOURS.

SURFACE LOW DEEPENS OVERNIGHT OFF THE NEW JERSEY COAST. THIS WILL
ALLOW MOISTURE TO REMAIN IN PLACE WITH A CHANCE OF LIGHT RAIN
SHOWERS OVERNIGHT. PRESSURE GRADIENT WILL BECOME TIGHT...AND WITH
THE ARRIVAL OF LOW LEVEL COLD ADVECTION...WINDS WILL BECOME GUSTY
FROM THE NORTHWEST AFTER MIDNIGHT. A SMALL CRAFT ADVISORY AND
POSSIBLY A WIND ADVISORY OVER LAND WILL BE NEEDED SATURDAY NIGHT.

...THANKS FOR COORD STORM PREDICTION CENTER...

ROGOWSKI

.LONG TERM SUN THRU FRI...
JUNE WILL COME IN LIKE A LION IT SEEMS.

MODELS BEGIN THE PERIOD PRETTY CLOSE. BOTH SHOW SFC LOW CENTERED S
OF LONG ISLAND...WITH THE GFS BEING A LTL FASTER. BOTH SHOW ABUNDANT
WRAPAROUND MOISTURE STILL IN PLACE BUT DEPARTING. WILL GO FOR CLRG
ALL ZONES FOR SUNDAY. NOT OUT OF THE QUESTION THAT SOME LINGERING
SCT SHRA COULD STILL BE AROUND EARLY IN THE E AND N. FWC AND MAV
POPS QUITE LOW FOR SUNDAY SO WILL LEAVE OUT FOR NOW. MAIN WX FEATURE
FOR SUNDAY WILL BE THE WIND. MODELS SHOW AT LEAST AN E/W 10 MB DIFF
IN PRESSURE ACRS THE CWA IN THE MORNING. THINK THE WINDS ARE REALLY
GOING TO ROAR FOR A PERIOD LATE TNGT AND ESPECIALLY DRG THE DAY
SUNDAY ONCE THE SUN BREAKS OUT. NGM MOS FOR MRB SHOWS SUSTAINED
WINDS OF 31 KT LATE MORNING INTO THE AFTN (36 MPH).

GRADIENT GRADUALLY WEAKENS LATE SUNDAY INTO MONDAY. LOOKS QUITE DRY
WITH MEAN RH VALUES BLO 20 PCT BY 12Z MON OVER A LARGE PTN OF THE
AREA. CLR SUN NGT AND MSUNNY MONDAY.

ETA AND GFS DEPART GREATLY MON NGT AND TUE. ETA SHOWS A SFC
CIRCULATION MVG E ACRS NC MON NGT INTO TUE. GFS HAS NO SFC LOW
...AND KEEPS ENHANCED MOISTURE SUPRESSED S. PREFER NOT TO YO-YO THE
FCST ON ONE ETA RUN. GFS MORE CONSISTENT. SHD AT LEAST BE A FEW MORE
CLDS ON TUE HOWEVER.

NO CHG TO REMAINDER OF THE FCST. 120 HR GFS SHOWS SOME WEAK LIFT
WED AFTN...MAINLY IN THE W AND N. DOESNT LOOK LIKE A WASHOUT
HOWEVER. WILL KEEP LOW CHC SHRA GOING. YET ANOTHER H5 LOW SETS UP TO
OUR NW BY LATE NEXT WEEK...IF THE GFS IS CORRECT. POSITION IS
FURTHER NW THAN PREV LOWS...SO IT SHOULD NOT BE AS CHILLY AS IT HAS
BEEN AT TIMES PAST FEW WEEKS WHEN WE WERE IN THE SOUP.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 31, 12:40 PM EDT, 2 hours 17 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE
POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE
FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...
IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF
LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT
INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH
RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE
REQUIRED LATE TONIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON.

CPW

In the hours before

Special weather statement, May 31, 11:15 AM EDT, 3 hours 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-312200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE CROSS THE MID ATLANTIC REGION THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THIS BOUNDARY.

THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF THE FRONT. THERE
WILL ALSO BE STRONG WIND SHEAR. THIS MEANS THAT WINDS IN THE
ATMOSPHERE INCREASE IN SPEED AND TURN CLOCKWISE WITH HEIGHT. THESE
COMBINED INGREDIENTS CAN CAUSE THUNDERSTORMS TO BECOME SEVERE.

THE GREATEST RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS
FROM METRO WASHINGTON SOUTH AND EAST.

BE ALERT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL IN ANY
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

HAVE FLASHLIGHTS AND OTHER BATTERY POWERED APPLIANCES HANDY IN CASE
ELECTRICITY IS INTERRUPTED.

IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM...REMEMBER THAT THE
SAFEST PLACE TO BE IS INSIDE A REINFORCED STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME...
ESPECIALLY A BASEMENT...OFFER THE BEST PROTECTION FROM TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
UPDATES.

CPW
Special weather statement, May 31, 2:11 PM EDT, 46 minutes before
WVZ050-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SAT MAY 31 2003

AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF LEVELS...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED
ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:26 PM EDTSevere Thunderstorm WarningLWXJefferson34 min
May 31, 4:13 PM EDTFlash Flood WarningLWXJefferson92 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.